Alert archive / Colorado / Tornado Warnings in 2010
Tornado Warning 10, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Apr 22, 2010, 5:08 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2010, 5:08 PM MDT (23:08 UTC)
- Expired
- Apr 22, 2010, 5:45 PM MDT
- In force
- 37 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 5:09 PM MDT | TORNADO | 8 Wnw Firstview, CO | RAIN WRAPPED |
| Apr 22, 5:52 PM MDT | TORNADO | 12 N Firstview, CO | TORNADO ON NORTH SIDE OFINTERSECTIO OF COUNTY ROAD DD AND COUNTY ROAD 34 MOVING TO THE NORTHEAST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 12:30 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
362 WFUS53 KGLD 222308 TORGLD COC017-063-222345- /O.NEW.KGLD.TO.W.0010.100422T2308Z-100422T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 508 PM MDT THU APR 22 2010 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO... SOUTH CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO... * UNTIL 545 PM MDT * AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 6 MILES NORTHEAST OF KIT CARSON...AND MOVING NORTHEAST AT 20 MPH. THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. IN ADDITION... GOLF BALL SIZED HAIL IS POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OFCENTRAL CHEYENNE AND SOUTHERN KIT CARSON COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3910 10268 3896 10236 3877 10271 3889 10287 TIME...MOT...LOC 2308Z 228DEG 19KT 3885 10271 $$ FOLTZ
1 follow-up statement
100 WWUS53 KGLD 222318 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 518 PM MDT THU APR 22 2010 COC017-063-222345- /O.CON.KGLD.TO.W.0010.000000T0000Z-100422T2345Z/ CHEYENNE CO-KIT CARSON CO- 518 PM MDT THU APR 22 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL KIT CARSON AND NORTH CENTRAL CHEYENNE COUNTIES UNTIL 545 PM MDT... AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM CHASERS WERE TRACKING A CONFIRMED TORNADO. THIS TORNADO MAY BE RAIN WRAPPED. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF FIRSTVIEW... MOVING NORTHEAST AT 20 MPH. IN ADDITION...AT 504 PM MDT GOLF BALL SIZED HAIL WAS REPORTED 9 MILES NORTHEAST OF KIT CARSON WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF CENTRAL CHEYENNE AND SOUTHERN KIT CARSON COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3910 10268 3896 10236 3877 10271 3889 10287 TIME...MOT...LOC 2316Z 228DEG 19KT 3886 10265 $$ FOLTZ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Apr 22, 2:30 PM MDT, 2 hours 38 minutes earlier.
Area forecast discussion, Apr 22, 2:30 PM MDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 230 PM MDT THU APR 22 2010 .DISCUSSION... 230 PM MDT THU APR 22 2010 H5 RIDGE AXIS WAS POSITIONED OVER THE CENTRAL ROCKIES WHILE NORTHWEST H5 FLOW WAS OBSERVED ACROSS THE CENTRAL AND SOUTHERN PLAINS THIS AFTERNOON. WIDESPREAD TSRA IS EXPECTED AFTER 04-06Z IN LOW LVL WAA REGIME. STORM MOTIONS SHOULD ALLOW PCPN TO IMPACT THE NORTHEAST ZONES AFTER 08-10Z. THE STRONGEST UPDRAFTS ARE EXPECTED TO IMPACT LOCATIONS SOUTH OF INTERSTATE 70 WHERE STEEPEST H7-H5 LAPSE RATES/MUCAPE OF 400-500 J/KG MAY ALLOW A FEW HAILERS TO EXIST. EARLY MORNING PCPN SHOULD LIFT NORTH AND EAST RAPIDLY WITH CLEARING ANTICIPATED BY MID-LATE MORNING ACROSS THE SOUTHWEST ZONES. THIS SHOULD ALLOW FOR DIURNAL HEATING/MODEST DESTABILIZATION AND MORE ROBUST DEEP MOIST CONVECTION TO DEVELOP NORTHEAST OF SFC LOW AFTER 20-22Z. REMOVED MIDDAY POPS ACROSS THE WEST/SOUTHWEST ZONES WHILE REINTRODUCING HIGHER POPS WEIGHTED ACROSS THE SOUTHWEST ZONES AFTER 21Z. THUNDERSTORM ACTIVITY SHOULD LIFT NORTH AND EAST BY 04-06Z WITH LARGE SCALE SUBSIDENCE ANTICIPATED AFTER 06Z. WILL MAINTAIN LOW PROBABILITIES THROUGH FRI MORNING WITH SCT TSRA ANTICIPATED UNDER H5 COLD POOL BY AFTERNOON. H5 TROUGH IS PROGGED TO MOVE OVER THE AREA ON SAT WITH SCT SHRA REMAINING IN THE FORECAST THROUGH THE AFTERNOON. LARGE SCALE FORCING FOR SUBSIDENCE WILL SPREAD OVER THE REGION SAT EVENING BRINGING AN END TO ANY LINGERING SHOWER ACTIVITY. WITH CLEARING SKIES AND LIGHT LOW LVL FLOW, TEMPERATURES MAY FALL INTO THE LOW-MID 30S SUPPORTING SCT FROST ACROSS THE WESTERN ZONES. THIS SCENARIO MAY BE REPEATED TOWARD THE MIDDLE OF THE WEEK. DAYS 4 THROUGH 7...A MID/UPPER TROUGH WILL TRANSLATE OUT OF THE MISSISSIPPI VALLEY AREA AND OVER THE GREAT LAKES AT THE START OF THE PERIOD WITH NORTHWEST MID/UPPER FLOW ANTICIPATED ACROSS THE CENTRAL HIGH PLAINS. A NORTHWEST FLOW REGIME SHOULD LEAD TO SEASONABLY COOL CONDITIONS WITH HIGHS IN THE 60S/LOWS IN THE MID/UPPER 30S. A SHORTWAVE TROUGH OVER THE NORTHERN ROCKIES IS PROGGED TO MOVE SOUTHEAST OVER THE CENTRAL HIGH PLAINS ON MON BRINGING INCREASING CHANCES FOR PCPN AND LOW LVL CAA MAINTAINING SEASONABLY COOL TEMPS ONCE AGAIN. A MID/UPPER RIDGE IS PROGGED TO AMPLIFY ACROSS THE ROCKIES TUE-WED WITH PHASE DIFFERENCES ACROSS THE GREAT PLAINS. A SUBTLE RISE IN TEMPS IS ANTICIPATED THROUGH THE PERIOD WITH SEASONABLE VALUES IN THE UPPER 60S/UPPER 30S TO LOWER 40S. && .AVIATION... 545 AM MDT WED APR 21 2010 FOR THE 12Z TAFS...THE MAIN PROBLEM AT BOTH TAF SITES WILL BE IFR CEILINGS UNTIL LATE THIS MORNING. AFTER THAT...CEILINGS SHOULD RISE INTO THE MVFR OR JUST ABOVE MVFR RANGE. DURING THE EVENING BEFORE THE ONSET OF THUNDERSTORMS...IFR CONDITIONS WILL REDEVELOP. BELIEVE THUNDERSTORMS WILL BE AROUND DURING THE NIGHT BUT COVERAGE AND TIMING ARE STILL UNCERTAIN. SO JUST HANDLED WITH VCTS AND CB AT THIS TIME. BULLER && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Apr 22, 10:43 AM MDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1043 AM MDT THU APR 22 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1030 AM MDT THU APR 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL, DAMAGING WINDS AND A FEW TORNADOES WILL BE POSSIBLE THIS AFTERNOON AND EVENING. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A SLOW MOVING WARM FRONT THROUGH THE EVENING HOURS. THE GREATEST THREAT FOR TORNADO PRODUCING STORMS IS EXPECTED ALONG AND IMMEDIATELY NORTH OF THE WARM FRONT WHICH IS EXPECTED TO REMAIN ALONG OR SOUTH OF INTERSTATE 70 THROUGH THE EVENING HOURS. AS THE STORMS MOVE NORTH AND EAST ACROSS THE TRI-STATE AREA TONIGHT, LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE THROUGH LATE TONIGHT BEFORE ACTIVITY DIMINISHES TOWARD MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE FROM FRIDAY INTO SATURDAY. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Apr 22, 4:09 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL KIT CARSON 38.76N 102.80W
04/22/2010 M1.50 INCH CHEYENNE CO CO-OP OBSERVER
REPORTED PING PONG BALL-SIZED HAIL COVERING GROUND 1.5
INCHES DEEP.
&&
MLAMMERSLocal storm report, Apr 22, 4:29 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM TORNADO 5 NE KIT CARSON 38.81N 102.73W
04/22/2010 CHEYENNE CO STORM CHASER
PUBLIC REPORTED TORNADO ON THE GROUND LASTED 3 TO 4
MINUTES. TORNADO ROPING OUT.
&&
MLAMMERSLocal storm report, Apr 22, 4:54 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
454 PM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TORNADO 2 W KIT CARSON 38.76N 102.83W
04/22/2010 CHEYENNE CO STORM CHASER
LASTED 3 MINUTES
&&
HENDERSONLocal storm report, Apr 22, 4:56 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL KIT CARSON 38.76N 102.80W
04/22/2010 E1.00 INCH CHEYENNE CO CO-OP OBSERVER
&&
HENDERSONLocal storm report, Apr 22, 5:03 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TORNADO 1 W KIT CARSON 38.76N 102.81W
04/22/2010 CHEYENNE CO STORM CHASER
BRIEF TORNADO
&&
HENDERSONLocal storm report, Apr 22, 5:05 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 2 N KIT CARSON 38.79N 102.80W
04/22/2010 M2.50 INCH CHEYENNE CO STORM CHASER
MOSTLY GOLFBALL SIZED BUT A FEW 2 TO 2.5 INCHES
&&
HENDERSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 1:02 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 43 min |
| Apr 22, 1:41 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 64 min |
| Apr 22, 3:56 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 49 min |
| Apr 22, 4:10 PM MDT | Tornado Warning | GLD | Cheyenne | 35 min |
| Apr 22, 4:11 PM MDT | Tornado Warning | GLD | Cheyenne | 34 min |
| Apr 22, 4:23 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 37 min |
| Apr 22, 4:39 PM MDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 18 min |
| Apr 22, 4:43 PM MDT | Tornado Warning | GLD | Cheyenne | 32 min |
| Apr 22, 5:19 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 26 min |
| Apr 22, 5:26 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 34 min |
| Apr 22, 5:31 PM MDT | Flash Flood Warning | GLD | Cheyenne, Kit Carson, Yuma | 3 hr |
| Apr 22, 5:42 PM MDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 33 min |
| Apr 22, 5:47 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 28 min |
| Apr 22, 5:49 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 26 min |
| Apr 22, 5:49 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 26 min |
Nearby
Tornado Warnings in Colorado, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.